PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr0720103141.
Published online 2010 October 28. doi:  10.1136/bcr.07.2010.3141
PMCID: PMC3028422
Unexpected outcome (positive or negative) including adverse drug reactions

Topiramate-induced psychosis: the picture at 12 months

Abstract

A 19-year-old white British man, not previously known to psychiatric services, presented with acute onset of florid psychotic symptoms. His symptoms included auditory hallucinations, misidentification of family members, thought interference and delusions of control. His level of distress was high and did not respond to verbal or medical de-escalation; therefore, he required nursing in seclusion. It was noted that he recently had an increase of his anti-epileptic medication to 100 mg topiramate twice per day. Topiramate was thought to be the cause of his psychosis and, consequently, was changed to phenytoin. Since discontinuation of the topiramate, his psychotic symptoms settled within 4 days and he was discharged shortly afterwards. He was monitored by the Early Intervention services. At 15-months post-discharge, there was no recurrence of any symptoms despite not receiving antipsychotic medication. To our knowledge, this is the first report that describes the progress of a patient past the initial psychotic episode. Therefore, we believe this is an important finding to report.


Articles from BMJ Case Reports are provided here courtesy of BMJ Group